This year's wonder drug, ballyhooed by some medical reporters as the antidote for that eternal scourge of the traveler, diarrhea, may help your stomach problems but can also cause some problems of its own.
The medication - which goes by the trade name Vibramycin - is an antibiotic that cleans the intestines of organisms, including ones that fight serious diseases such as typhoid, says Dr. Frederick J. Newirth, vice president and medical director of the Fireman's Fund American Life Insurance Co., one of the world largest insurers of travelers.
Newirth points to a recent study by the Public Health Service Center for Disease Control in Atlanta. The study revealed, he says, that there are still no medications that can completely prevent the type of diarrhea suffered by most travelers.
"Don't succumb to recent reports that certain tetracyclines, such as doxycyline in tablet or liquid form, can prevent mild diarrhea," he says.
"While it's true in some cases, the dangers you place yourself in by taking it, in clearing your intestines of normal organisms that fight other diseases, are far greater than the discomforts of diarrhea. In fact, you could end up with a serious disease as a result of trying to avoid diarrhea discomfort."
The best you can do, he adds, is to take preventive measures. These include eating only recently peeled or thoroughly cooked foods, avoiding food from street vendors, drinking bottled water and eating at larger restaurants or hotels because they're usually safer. He also warns that tap water used for brushing teeth or for ice cubes can cause diarrhea. "If you cannot avoid drinking the local tap water, boil it or treat it with an iodine compound first." Newirth says, noting that the compound is available at sporting goods or drug stores.
It's also a good idea, he says, to ask your doctor for a prescription for Lomotil before leaving on your trip. Though the tiny white tablets won't cure the diarrhea, Lomotil will reduce the frequency and severity, and "it's much more effective than other diarrhea medicines," Newirth explains. He warns that if diarrhea lasts for more than five days, the patient should seek medical attention.
Another common cause of some minor discomfort to today's travelers is high-altitude flying. Here are the problems and their remedies as outlined by Newirth:
Ear and sinus discomfort. Plugged-up ears are caused by an imbalance of air pressure between the middle ear and the surrounding environment during takeoff and landing. The cure for this is simple - chew gum or yawn. Sometimes plugged-up ears can turn into a bad earache, a condition called aerotitus. Flying with a cold or hay fever often brings on this condition. You can avoid it by using a nasal spray or oral decongestant during takeoff and landing.
Changes in altitude can also cause pressure buildup within your sinus cavities. The resulting sinus headache can be a painful experience. Like aerotitus, a nasal spray or oral decongestant should bring relief.
Gastrointestinal distention. This is another common discomfort associated with high-altitude flying. The air in your gastrointestinal tract expands as the aircraft ascends. Avoid gas-producing foods such as beans and cabbage several hours before flight time. Also, eat lightly while flying. That will minimize the amount of air swallowed.
Swollen feet. Sitting tends to reduce circulation in your legs. The result is often edema of the feet and ankles. Counteract the swelling by walking around the cabin during the flight. It will also help if you avoid eating salty foods or other foods that tend to produce fluid retention.
Jet lag. This disruption of your biological clock by the changes in night and day can be felt for several days. Your blood pressure may rise or fall. Activities of the liver, kidneys and other glands and organs fall out of phase. You feel rundown.
Plan head to minimize the effect of jet lag on your body. Allow your body to adjust to the new time zone by resting on the day of arrival. During this adjustment period, avoid excessive use of alcohol or heavy eating. If your sleep cycle is out of phase, a mild sedative may help you get back on the track.